Alert archive / Iowa / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 50, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 15, 2017, 6:58 PM CDT for Iowa County, Keokuk County, Washington County, Iowa. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 15, 2017, 6:58 PM CDT (23:58 UTC)
- Expired
- Apr 15, 2017, 7:22 PM CDT
- In force
- 24 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Iowa County, IA, Keokuk County, IA, Washington County, IA
The radar
The Des Moines radar (KDMX), 128 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 15, 7:05 PM CDT | HAIL 1.75 | Keswick, IA | RELAYED FROM KCRG, TIME ESTIMATED |
| Apr 15, 7:15 PM CDT | HAIL 0.25 | S Millersburg, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 12.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
149
WUUS53 KDVN 152358
SVRDVN
IAC095-107-183-160045-
/O.NEW.KDVN.SV.W.0050.170415T2358Z-170416T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
658 PM CDT SAT APR 15 2017
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Northern Keokuk County in southeastern Iowa...
Northwestern Washington County in southeastern Iowa...
Southern Iowa County in east central Iowa...
* Until 745 PM CDT
* At 658 PM CDT, a severe thunderstorm was located near Keswick, or 8
miles northwest of Sigourney, moving east at 40 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Wellman, North English, What Cheer, Keswick, South English,
Parnell, Millersburg, Kinross, Webster, Thornburg, Gibson, Coal
Creek, Lake Belva Deer Park, Yenruogis County Park, Holbrook,
Keokuk County Fairgrounds and Sigourney Iowa Airport.
This includes Interstate 80 in Iowa near mile marker 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4151 9241 4151 9230 4155 9230 4169 9183
4140 9182 4134 9241
TIME...MOT...LOC 2358Z 250DEG 33KT 4143 9230
HAIL...1.00IN
WIND...<50MPH
$$
Gibbs2 follow-up statements
156
WWUS53 KDVN 160014
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
714 PM CDT SAT APR 15 2017
IAC183-160023-
/O.CAN.KDVN.SV.W.0050.000000T0000Z-170416T0045Z/
Washington IA-
714 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WASHINGTON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area, therefore the warning has been cancelled.
LAT...LON 4155 9230 4169 9183 4151 9183 4151 9195
4147 9195 4141 9219 4148 9229 4151 9230
TIME...MOT...LOC 0013Z 243DEG 33KT 4153 9216
$$
IAC095-107-160045-
/O.CON.KDVN.SV.W.0050.000000T0000Z-170416T0045Z/
Keokuk IA-Iowa IA-
714 PM CDT SAT APR 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR NORTHEASTERN KEOKUK AND SOUTHERN IOWA COUNTIES...
At 713 PM CDT, a severe thunderstorm was located near Millersburg, or
13 miles north of Sigourney, moving northeast at 35 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
North English, Keswick, South English, Parnell, Millersburg, Kinross,
Webster and Holbrook.
This includes Interstate 80 in Iowa near mile marker 229.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
&&
LAT...LON 4155 9230 4169 9183 4151 9183 4151 9195
4147 9195 4141 9219 4148 9229 4151 9230
TIME...MOT...LOC 0013Z 243DEG 33KT 4153 9216
HAIL...1.00IN
WIND...<50MPH
$$
ERVIN848
WWUS53 KDVN 160022
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
722 PM CDT SAT APR 15 2017
IAC095-107-160032-
/O.CAN.KDVN.SV.W.0050.000000T0000Z-170416T0045Z/
Keokuk IA-Iowa IA-
722 PM CDT SAT APR 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KEOKUK AND
SOUTHERN IOWA COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has
weakened, therefore the warning has been cancelled.
LAT...LON 4155 9230 4169 9183 4151 9183 4151 9195
4147 9195 4141 9219 4148 9229 4151 9230
TIME...MOT...LOC 0020Z 250DEG 33KT 4156 9205
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 6:22 PM CDT, 36 minutes earlier.
Area forecast discussion, Apr 15, 6:22 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 622 PM CDT Sat Apr 15 2017 ...AVIATION UPDATE... .UPDATE... Issued at 448 PM CDT Sat Apr 15 2017 I have increased pops to likely much earlier in the period to account for the thunderstorms developing over the northwest 1/2 of the CWA. These storms by elevated nature, will primarily bring a small hail threat, and an isolated severe hail threat. ERVIN && .SYNOPSIS... Issued at 315 PM CDT Sat Apr 15 2017 Analysis at 2 45 PM CDT shows initial convection just starting to fire near Missouri River Valley in Western Iowa. Pressure falls and moisture pooling supports this to congeal and develop into a asymmetrical line next 3-4+ hours across western Iowa and NW Missouri and move across forecast area between 7 and 12 PM. Instabilities of 1500-2000 J/KG with surface dewpoints upper 50s to around 60F supports severe hail risk and bowing segments by evening with 60+ MPH winds. Upstream energy supports a near seasonal high pressure system to migrate into region Sunday into Monday with nice spring weather. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 315 PM CDT Sat Apr 15 2017 Short term forecast confidence assessment...fair or average with main issue locations and timing of convective elements across the region, mainly this evening with some severe in form of hail and damaging straight line winds. Tonight...have likely POPS with timing from metwatch and genesis of storms still TBD with current trend suggesting risk of strong to severe storms passing between 7 and 12 PM. Local tools suggest hail up to the size of ping pong balls or 1.5 inches may occur until early evening and then lower to inch or less as bowing segments of a line take over by mid evening. Local techniques also support instability and momentum transfer with bowing segments to support areas of 50 to 60 MPH with isolated 70 MPH possibly until late evening. Rainfall totals most locations should tend to be mostly below a half inch with areas of .75 to 1+ inches where strongest cells develop with low chance of training of storms suggested. Clearing late with cooler air support mins near 50F far NW with near 60F far SE sections. Sunday...High pressure to bring fair skies and nice April weather with highs upper 60s to lower 70s and low humidity. Northwest winds of 10 to 15+ MPH to result in near ideal conditions for outside activities. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 315 PM CDT Sat Apr 15 2017 An active weather regime will once again set up over the area from mid to late week. A couple of shortwaves in nearly zonal flow will move across the region Monday night through Thursday. The first impulse will drive a cold front through the region Tuesday and Tuesday night. This system will have to be watched for severe potential with the boundary moving through the DVN CWA during the afternoon and evening. Moisture return ahead of the front may be questionable with surface ridge in place over the south central/southeast u.s. The cold front will stall just to the south of Iowa/nrn IL Wednesday, then another s/w will moving out of the Rockies will track east through the plains. This feature will send a surface wave along the boundary through Ia Wednesday night spreading more showers and storms through the region. Models suggest a brief break in the action late Thursday then bring more showers and isolated storms into the region a ahead of a major trof through Friday. Most model solutions are keeping the mid/upper Mississippi Valley on the cool side of this system which should limit thunderstorm coverage. temperatures through most of the period will be typical for mid April. Although if the late week system tracks to the south, clouds/rain and easterly surface flow will keep temperatures below normal. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 620 PM CDT Sat Apr 15 2017 A cold front will bring widespread thunderstorms to eastern Iowa and northwest Illinois through around midnight, followed by VFR conditions behind the front. Storms will bring temporary IFR visibility, small hail, and gusty winds. A line of storms along the front may bring near 50KT winds as it moves through mid evening. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...Ervin SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...DLF AVIATION...ERVIN
Hazardous weather outlook, Apr 15, 12:11 PM CDT, 6 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1211 PM CDT Sat Apr 15 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161715- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1211 PM CDT Sat Apr 15 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms are expected this afternoon and tonight with the most likely time period from 4 PM to midnight. The main threats are large hail up to the size of 1.5 inches or the size of ping pong balls initially, then hail and strong winds up to 60 to 70 MPH this evening. An isolated, brief tornado is possible, but atmospheric conditions are marginal for this to occur. The Storm Prediction Center has a slight risk of severe storms for the area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Thunderstorms are expected at times from Tuesday into Thursday. However, it is too early to determine the potential for severe weather and heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is expected late this afternoon and evening. Any reports of hail and damaging winds would be appreciated. Nichols
In the hours before
Local storm report, Apr 15, 6:11 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL 6 W TIPTON 41.77N 91.25W
04/15/2017 M0.25 INCH CEDAR IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 6:17 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
617 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM HAIL 2 SSE HILLS 41.55N 91.53W
04/15/2017 M0.50 INCH JOHNSON IA TRAINED SPOTTER
&&
PETERSLocal storm report, Apr 15, 6:33 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
633 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL DEWITT 41.82N 90.55W
04/15/2017 M0.88 INCH CLINTON IA NWS EMPLOYEE
&&
PETERSLocal storm report, Apr 15, 6:36 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
636 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL DEWITT 41.82N 90.55W
04/15/2017 M1.00 INCH CLINTON IA NWS EMPLOYEE
&&
PETERSLocal storm report, Apr 15, 6:41 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
641 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL CALAMUS 41.83N 90.76W
04/15/2017 M1.00 INCH CLINTON IA BROADCAST MEDIA
RELAYED FROM KWQC, TIME ESTIMATED BASED ON RADAR.
&&
PETERSLocal storm report, Apr 15, 6:54 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
654 PM CDT SAT APR 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL S DEWITT 41.82N 90.55W
04/15/2017 M1.50 INCH CLINTON IA NWS EMPLOYEE
FROM AN OFF DUTY NWS EMPLOYEE, TIME ESTIMATED ON RADAR
&&
PETERSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 15, 4:15 PM CDT | Special Weather Statement | DVN | Johnson, Jones | 30 min |
| Apr 15, 4:47 PM CDT | Special Weather Statement | DVN | Cedar, Johnson, Jones, Keokuk, Washington | 43 min |
| Apr 15, 5:26 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine, Washington | 49 min |
| Apr 15, 6:01 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Johnson, Muscatine, Washington | 44 min |
| Apr 15, 6:08 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Scott | 67 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.